Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 187, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 10, 2011, 4:09 PM MDT for Logan County, Weld County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2011, 4:09 PM MDT (22:09 UTC)
- Expired
- Aug 10, 2011, 5:00 PM MDT
- In force
- 51 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Logan County, CO, Weld County, CO
The radar
The Cheyenne radar (KCYS), 112 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 4:03 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 463 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
128 WUUS55 KBOU 102209 SVRBOU COC075-123-102300- /O.NEW.KBOU.SV.W.0187.110810T2209Z-110810T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 409 PM MDT WED AUG 10 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN LOGAN COUNTY IN NORTHEAST COLORADO NORTHEASTERN WELD COUNTY IN NORTHEAST COLORADO * UNTIL 500 PM MDT * AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DESTRUCTIVE WINDS UP TO ABOUT 70 MPH. THIS STORM WAS LOCATED 27 MILES NORTHWEST OF WESTPLAINS...OR 50 MILES NORTHWEST OF STERLING...MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTPLAINS AND NORTH STERLING RESERVOIR. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 4100 10318 4075 10326 4075 10396 4100 10398 TIME...MOT...LOC 2208Z 297DEG 26KT 4110 10390 WIND...HAIL 70MPH 1.75IN $$
1 follow-up statement
761 WWUS55 KBOU 102241 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 441 PM MDT WED AUG 10 2011 COC075-123-102300- /O.CON.KBOU.SV.W.0187.000000T0000Z-110810T2300Z/ LOGAN CO-WELD CO- 441 PM MDT WED AUG 10 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR NORTHEASTERN WELD AND NORTHWESTERN LOGAN COUNTIES... AT 441 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DESTRUCTIVE WINDS UP TO ABOUT 70 MPH. THIS STORM WAS LOCATED 14 MILES NORTHWEST OF WESTPLAINS...OR 36 MILES NORTHWEST OF STERLING...MOVING SOUTHEAST AT 30 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTPLAINS AND NORTH STERLING RESERVOIR. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 4077 10386 4100 10386 4100 10318 4075 10326 TIME...MOT...LOC 2241Z 315DEG 29KT 4096 10370 WIND...HAIL 70MPH 1.75IN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:18 PM MDT, 51 minutes earlier.
Area forecast discussion, Aug 10, 3:18 PM MDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 318 PM MDT WED AUG 10 2011 UPDATED TO ADD SEVERE THUNDERSTORM WATCH OVER FAR NORTHEAST PLAINS .SHORT TERM...A FLAT UPPER RIDGE OVER ARIZONA AND NEW MEXICO IS KEEPING MODERATE WEST-NORTHWEST FLOW ALOFT. A SURFACE HIGH OVER THE CENTRAL PLAINS HAS KEPT A MOIST AND COOLER EAST TO SOUTHEAST FLOW OVER THE PLAINS. TEMPERATURES HAVE CLIMBED ABOVE THE FORECAST MAXIMUMS FOR TODAY...BELIEVE A LITTLE MORE OF A SOUTHERLY COMPONENT DUE TO A DEEPENING LEE SIDE SURFACE LOW IN MONTANA IS CREATING A SLIGHT DOWNSLOPING EFFECT. STORMS HAVE BEGUN FIRING IN WYOMING AS WELL AS THE NORTHERN FOOTHILLS. BELIEVE MOST STORM ACTIVITY WILL FORM AND REMAIN OVER THE HIGHER TERRAIN AS WELL AS NORTH INTO WYOMING. THE STORM MOTIONS WILL BE MODERATE TODAY TO LIMIT ANY FLOODING CONCERNS. ACARS PROFILES STILL SHOWING THE INVERSION HOLDING ON OVER MOST OF THE PLAINS. SOUNDING PROFILES ABOVE THE INVERSION WILL ALLOW THUNDERSTORMS TO BE CAPABLE OF GUSTY WINDS AND SOME SMALL HAIL. WITH HIGHER CAPE VALUES OVER THE NE/CO BORDER...MAY SEE STRONGER STORMS ABLE TO SUSTAIN THEMSELVES AND PRODUCE SOME LARGER HAIL OVER LOGAN...SEDGWICK AND PHILLIPS COUNTIES. ACTIVITY SHOULD DIMINISH BY MIDNIGHT WITH DRIER AIR ADVECTING IN FROM THE WEST. SOME LOW LEVEL MOISTURE WILL LIKELY BE OVER THE FAR EASTERN PLAINS TONIGHT AFTER MIDNIGHT PRODUCING SOME LOW STRATUS AS WELL AS PATCHY FOG. THURSDAY WILL SEE A RETURN TO WARMER THAN NORMAL TEMPERATURES. THE PLAINS WILL SEE READINGS IN THE LOWER TO MID 90S WHILE THE MOUNTAINS WILL SEE UPPER 70S TO LOWER 80S. WITH THE STABLE AIRMASS GONE...WILL SEE AFTERNOON AND EVENING THUNDERSTORMS OCCUR MAINLY OVER THE PLAINS AS DRIER AIR CONTINUES TO MOVE IN FROM THE WEST. FORECAST SOUNDINGS ARE SHOWING THE INVERTED V TYPE SHAPE...SO WITH CAPES OF 800 TO 1200 J/KG WILL EXPECT THE MAIN THREAT TO BE STRONG MICROBURST TYPE GUSTY WINDS. .LONG TERM...ISOLATED SHOWERS/STORMS WITH STRONG GUSTY MICROBURST WINDS WILL BE POSSIBLE ALONG THE FRONT RANGE URBAN CORRIDOR INTO THURSDAY EVENING. AIRMASS ON THURSDAY WARMS DRY ADIABATICALLY TO NEAR 500 MB AND DRY SUBCLOUD LAYER WILL KEEP THE MICROBURST THREAT IN PLACE TIL MID EVENING. FARTHER EAST ON THE PLAINS...THERE WILL BE A SLIGHTLY BETTER CHANCE OF STORMS WITH A WEAK THETA-E RIDGE ALONG AND EAST OF A SEDGWICK TO AKRON AND LIMON LINE. ANY STORMS WILL COME TO AN END DURING THE EVENING WITH LOSS OF DAYTIME HEATING AND INSTABILITY. ON FRIDAY...THE AIRMASS IS SLIGHTLY DRIER AND MORE STABLE SO ONLY THREAT OF A LATE DAY STORM APPEARS TO BE CONFINED TO NEAR THE WYOMING BORDER WHERE A WEAK FRONT APPROACHES LATE IN THE DAY. OTHERWISE WE WILL MAINTAIN THE DRY AND WARM FORECAST WITH TEMPERATURES A FEW DEGREES ABOVE NORMAL. THE WEAK FRONT IS EXPECTED TO PUSH ACROSS THE REST OF THE PLAINS FRIDAY NIGHT WHICH WILL LEAD TO BETTER MOISTURE AND INSTABILITY FOR THE WEEKEND. HOWEVER...STORM COVERAGE MAY STILL BE LIMITED BY LACK OF SYNOPTIC SCALE LIFT. A CLIMATOLOGY APPROACH IS REASONABLE FOR NOW GIVEN THIS PATTERN...AND ALSO THE LATEST TRENDS THAT HAVE BACKED OFF A BIT ON THE AVAILABLE MOISTURE. TEMPERATURES SHOULD COOL JUST A FEW DEGREES BEHIND THE FRONT. FOR THE FIRST HALF OF NEXT WEEK...A RETURN OF WEST/SOUTHWEST FLOW ALOFT WILL HAVE A GENERAL DRYING TREND WITH LOW LEVEL MOISTURE EVENTUALLY SCOURING OUT AGAIN. AS A RESULT...WE WILL SEE LESS STORM COVERAGE AND ALSO HIGHER CLOUD BASES WITH LESS RAINFALL FROM STORMS. TEMPERATURES WILL ONCE AGAIN WARM TO ABOVE NORMAL LEVELS. && .AVIATION...A FEW STORMS ARE STILL POSSIBLE THIS AFTERNOON AND EVENING. BRIEF HEAVY RAIN...SMALL HAIL AND OUTFLOW WINDS TO 40 KNOTS WILL BE POSSIBLE WITH THE THUNDERSTORMS. DUE TO A CONTINUED CAPPED AIRMASS...THE ACTIVITY SHOULD BE LIMITED. NORMAL DIURNAL WINDS TONIGHT WILL TRANSITION INTO LIGHT SOUTHEASTERLY WINDS TOMORROW. A SLIGHT CHANCE OF MICROBURST TYPE THUNDERSTORMS TOMORROW...MOST LIKELY AFTER 21Z. && .HYDROLOGY...ONLY A SLIGHT CHANCE OF THUNDERSTORMS OVER THE FOOTHILLS AND BURN AREAS LATE THIS AFTERNOON INTO THE EVENING. STORM MOTION IS QUICK ENOUGH TO DIMINISH THE THREAT FOR FLASH FLOODING OVER THE BURN SCARS. && .BOU WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 10 PM MDT FOR LOGAN...SEDGWICK AND PHILLIPS COUNTIES. && KRIEDERMAN/BARJENBRUCH
Hazardous weather outlook, Aug 10, 10:54 AM MDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1054 AM MDT WED AUG 10 2011 COZ030>051-111200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1054 AM MDT WED AUG 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS OVER NORTHEAST COLORADO. BRIEF HEAVY RAIN...SMALL HAIL AND OUTFLOW WINDS TO 45 MPH WILL BE POSSIBLE WITH THE THUNDERSTORMS. THE BEST CHANCE FOR STORMS WILL BE OVER THE FOOTHILLS THEN MOVING EAST OVER URBAN CORRIDOR. THE FAR EASTERN PLAINS MAY REMAIN TOO CAPPED FOR THUNDERSTORMS TO FORM. COULD SEE A STORM MOVING SOUTHEAST OUT OF WYOMING INTO WELD COUNTY FIRST BEFORE THEY MOVE OFF THE HIGHER TERRAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED ACROSS THE OUTLOOK AREA EACH DAY. HOWEVER...STORM COVERAGE IS EXPECTED TO REMAIN RATHER LIMITED. MOISTURE WILL BE INCREASING SOMEWHAT THIS WEEKEND BEHIND A WEAK COLD FRONT...LEADING TO A BETTER CHANCE OF STORMS WITH LOCALLY HEAVY RAINFALL BOTH SATURDAY AND SUNDAY. OTHERWISE... MOST STORMS THROUGH EARLY NEXT WEEK WILL ONLY PRODUCE LIGHT RAINFALL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KRIEDERMAN/BARJENBRUCH
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 9:45 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Sedgwick | 45 min |
| Aug 9, 10:30 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 30 min |
| Aug 10, 5:05 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 55 min |
| Aug 10, 5:45 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 60 min |
| Aug 10, 5:57 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.